Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Diagnosed with GERD. Taking Rabonik. Side effects?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
Dear Doc,

I have had an Upper GI endoscopy done on Nov 2012 and was diagnosed with GERD (Multiple Erosions) and H.Pylori Positive. I was on H.Pylori kit for 14 days and than followed by 5 months of Rabonik 40 DSR. I had discontinued the use of Rabonik for the last 7 days and it seems acidity has struck back again. Please advice as I am feeling frustrated. Also please let me know any side effects of Rabonik DSR or any other PPI being used for such a long period of time. Please help me out.

Best Regards
Guwahati, Assam
Posted Wed, 12 Jun 2013 in Digestion and Bowels
Answered by Dr. Charles S Narasi 1 hour later
Hello, XXXXXX,

Thank you for contacting XXXXXXX with your query.

You do have a long history of GERD dating back ten years or more. The recent endoscopic findings of multiple erosions indicate that you have not been adequately treated for this condition. The doctors also found H.Pylori at the time of examination and you were treated with probable triple therapy with two antibiotics and a PPI for 14 days, which is sufficient to eradicate the infection.

One unfortunate effect of treating H.Pylori is , it might make GERD symptoms worse. The important thing to remember is to take the PPI properly. Rabonik, which is Rabeprazole, is also a good PPI. 10 mg. dose is not sufficient. The effective dose is 20 mg. once or twice daily. The drug has to be taken about 60-90 mins. before your bigger meal in the morning and evening.

You should stay on the medication for about 8 weeks since you had multiple erosions or small ulcers for them to heal completely.

I want you to avoid aspirin, ibuprofen, naproxen family of drugs. Cut back on caffeine (Coffee & Tea ,Chocolate milk). Cut back on spicy, fatty, greasy and fried foods. Dairy products like cheeses
and excess whole milk can make your acidity worse. Do not eat anything at least two hours before bed time. PPI drugs have been in use since the 70's and they are pretty much safe except for minor side effects such as constipation, headache, occasional nausea, etc. There is no evidence that these drugs cause stomach cancer or tumors (Polyps).

After the 8 week period, if you are still having symptoms, you should contact your gastroenterologist for further follow up. If you take all the steps that I mention, I am confident that you will feel a whole lot better and avoid any complications.

Improperly treated, erosions can turn into big ulcers and bleed. They can form scar tissue and cause stricture or narrowing of the lower esophagus. Long-term complications are "Barretts's Esophagus" which is pre-cancerous leading to cancer of the esophagus.

Hope I have been able to explain your problems adequately.
I wish you the very best.
Above answer was peer-reviewed by
Follow-up: Diagnosed with GERD. Taking Rabonik. Side effects? 9 hours later
Dear Doctor,

Greetings for the day and appreciate your advice !!

So, if I may correctly summarize your deliberation, apart from lifestyle changes, do I discontinue Rabonik 40 mg DSR and switch to Rabonik 20 mg plain. Any other advice would be really appreciated. Also I continue to have a sour taste in my mouth.

What is the difference between DSR and plain, whether switching to plain is advisable? Also, do using these drugs at a stretch of 6 -12 months, have any adverse reactions. I just wanted to get rid of this issue permanently.

Best Regards
Answered by Dr. Charles S Narasi 10 hours later
Hello, XXXXXX,
Rabonik-DSR is a combination of Rabeprazole 20 mg.
and Domperidone 30 mg. This is a combination of
a PPI with a motility drug.
In your case , I prefer that you take the Rabeprazole 20 mg.
plain twice a day to get the maximum effect to heal the
erosions. It is safe to take the drug for extended period.
After the healing of ulcers , a single dose may be needed
for maintenance for additional 6-8 weeks and after that
you can use it only as needed for any recurrrent
As I mentioned before , the PPIs are safe and some
concerns about increase in pneumonia or other infections
is minimal. There may be mild enzyme changes (Liver) very rare.
Serious side effects have not been reported , more exceptional.
Domperidone has a lot of side effects and here in USA , it is not
approved for use. Headache, dizziness, dry mouth,nervousness,
flushing,irritability,trouble sleeping,hot flashes,leg cramps all
have been reported.It can also cause irregular heart beats and
difficulty urinating.
I hope I have given you enough information that you can discuss
with your doctor.
I wish you the very best.
Above answer was peer-reviewed by
Follow-up: Diagnosed with GERD. Taking Rabonik. Side effects? 1 hour later
Dear Doctor,

Thank you for the detailed inputs.

I would take it up as advised with the local doctors.

Appreciate your time for addressing my concern.

Would get back to you soon.

Thanks again
Answered by Dr. Charles S Narasi 15 minutes later
I am glad to be of help. You are most welcome
and have a great day.
Thank you for your kind comments.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor